Can I actually overdose on natural products?
This is a great question, but some ambiguity lies in the terms 'overdose' and 'natural products'. Therefore, let's define the terms and dive into the different answers this question can have.
Overdose: An overdose is when you take more than the normal or recommended amount of something, usually a drug, which can result in serious health symptoms or even death.
Natural Products: This is a very diverse term because it includes a large group of substances from a variety of different sources. Natural products are found in nature that are produced by marine organisms, bacteria, fungi, or plants. The term also encompasses extracts and the isolated compounds derived from those extracts which are manufactured by different companies.
So understanding these two key terms and the context to which the question is being asked is important to answer this question properly. The meaning of overdose can mean different things to different people. It is likely that people are referring to nausea, vomiting, rash, diarrhea, headache, stomach pain, fatigue etc, more so then referring to death by overdose on natural products.
It is also important to understand the particulars about the natural product that is in question. Such as its brand, medicinal ingredients, non-medicinal ingredients, amount of each ingredient, dosage taken, frequency taken, what the product was taken in conjunction with, time of day taken and the purity and quality of the overall product. So there is a lot to figure out in a statement like "Can I overdose on natural products" before an answer can be given.
In general, any substance whether natural or not has the potential to cause harm if not taken properly or under medical supervision. Many natural products have good safety records in comparison to pharmaceutical drugs.
Fat soluble vitamins such as vitamin A, D, E and K do have the potential to reach toxic limits because they are stored in the body in fat cells, so when taken in very high dosages for an extended period of time, certain side effects may happen, such as birth defects with vitamin A, haemorrhaging with too much vitamin E and blood clotting issues with vitamin K. But I have not seen any of these cases in my clinical practice to date. What is commonly seen in naturopathic practice that might be mistaken for an 'overdose' are the following:
1. Malabsorption: Giving supplements to someone with impaired gut function such as inflammatory bowel disorders will cause a lot of malabsorptive symptoms such as diarrhea with many different products. So the answer is to use products that are going to correct or improve their impaired physiology first then add in others substances as tolerability increases. Having low stomach acid and digestive enzymes can cause nausea with supplements, so again, correcting or improving this first will help in general tolerate any natural product thereafter. Knowing that certain substances at higher levels will cause a malabsorptive reaction (such as osmotic diarrhea) can help test the body's upper limit of absorbing a certain substance, which is beneficial for therapeutic purposes. This is a common way to test how much vitamin C a person can absorb at one time. The maximum amount is just before loose stool occurs. Taking probiotics or switching strains of probiotics might cause a change in stool, but it does not mean someone is overdosing, it is an expected temporary reaction to altering the gut flora.
2. Healing crisis and natural healing process: Naturopathic medicine aims to target the root cause of symptoms and ideally restore the body to normal functioning by giving the body what it needs to aid in the normal physiological process. When nutrients (protein, fats, carbohydrates), vitamins, minerals, essential fatty acids, and other natural products begin to alter the workings of the body, there are going to be common symptoms that occur. For example; certain skin conditions such as eczema or acne can worsen for a short period of time with certain treatments before improving, healing open wounds may induce itchiness and tightening of the skin, or doing a liver cleanse can bring about various temporary symptoms such as bowel changes, skin afflictions or joint pain.
3. Allergies and Sensitivities: True allergies can occur when trying any new substance (food, natural product or drug) and is mediated by the IgE part of the immune symptom that produces immediate symptoms such as anaphylaxis, swelling, itchiness and rashes. Allergies to certain herbs, such as Calendula, commonly produce rashes, or supplements made from natural eggshell membrane may trigger an egg allergy. Whereas sensitivities are more delayed, more subtle symptoms that are produced by the IgG part of the immune system. These show up frequently in clinical practice and can be anything from a patient being sensitive to dairy which is why the protein powder or dairy based probiotic is producing a lot of bloating or having fatigue from their gluten containing supplements.
So how do you ensure you are using safe and natural products? See a licensed naturopathic doctor or health professional for proper assessment, diagnosis and recommendations on natural products to use in your treatment plan. Listen and follow instructions on how to use them properly and what to expect. Use quality supplements for your treatment plan (look for natural product numbers or NPNs) and make sure all health care practitioners know what you are taking.
Hi I am Dr. Laura: mum of 2, Naturopathic Doctor, Health and Wellness Expert, Educator, Speaker, & Entreprenuer